STEROIDS AND HAIR LOSS

Last year, before we found out there was a Community Matron, our GP was dishing out steroids to my husband as if there was no tomorrow as my husband could not get to the surgery, the doctor did telephone calls to talk to him about his chest infection rather than visit him, he was given antibiotics after antibiotics along with steroids and he must have taken well over 1000 steroids over a period of 5 months, non-stop. When we went to see a specialist, (we had to ask the GP to be referred as he never suggested it) the specialist nearly had a heart attack when we showed him all the empty boxes of steroids and antibiotics, I took them all in a Tesco carrier bag and when he asked him about the medication he was on I emptied the bag on his desk.

My husband always had a good head of hair, no bald patches at all and he is 67 years old, but it was now falling out in clumps. The specialist stopped the steroids immediately and sent a letter to the GP telling him under no circumstance was he to be given anymore, he had to have a test as his adrenal gland which produces steroids naturally in the body had stopped working because of the steroid overdose and he also had to have a bone scan as the GP should have been giving him some other tablets to counteract the bone damage steroids can cause.

Everything is now back on track and his hair has started growing again, but it is growing back bushy and curly and he looks like the mad professor, so I was wondering if anyone else had had similar experiences when taking steroids.

12 Replies

oldestnewest
  • I was also given lots of antibiotics and steroids some years back but my hair and nails grew more quickly and I put lots of weight on.

    polly xx

  • Very sad to say that some gps have not got a clue,,,,,,what they are doing..I think often,, that i would get better treatment if i went to see the vet :)

  • When you're feeling wuff it's always a good idea to see the vet.

  • I found the opposite when I was on steroids longterm (20 months). My hair grew more quickly and was thicker and slightly curly and I agree with Polly my nails never looked so good when I was on steroids!

    I am however very glad your hubby is getting his back - albeit rather bushy and curly!

    Marie x

  • That is weird, steroids must affect people in different ways.

  • I've been on steroids, sometimes low-dose, sometime scarily high ones, most of the time since I was about 16, and am now 60. My adrenal glands don't function anymore. They have horrible side-effects, eg bone loss, skin very thin and prone to damage, affect your ability to heal, more prone to shingles etc. But my hair has always been thick and lustrous & I haven't got a single grey one! Also, without them I'm sure I'd have been dead long ago

    ff x

  • I also have adrenal gland failure due to taking steroids long term I now have to stay on steroids for the rest of my life because of it,its a cruel irony that the very tablet that caused it is also the treatment for it. I have also been advised not to have any caffeine so have just got some decaff coffee and tea. and to limit my sugar intake. I do think that there may be more steroid users out there that have adrenal gland insufficency but have not been tested so are unaware of it.Best wishesxxxx

  • GP's can be a bit quick in prescribing steroids. I have been on them, various doses from 5 - 40 mgs. for 5 years. It was only last year that my hospital consultant told me in my case, I have IPF, they were ineffective. But like other long term takers I can not now stop them.

    To the good I'm carefully monitored with yearly bone density scans and other drugs to counter there side effects.

  • I went from12 to 23 stones when I was on steroids for along long time.

  • Well I wish my hair had grown when I was on steroids longterm. I lost most of it and ended up cushingoid. Even now when I have an exacerbation if I`m on steroids for more than a week my hair starts to thin. Don`t know how adrenal insufficiency shows or how it`s tested.

    Sheila

  • Thanks for your comments, it appears steroids affect people in different ways.

  • Adrenal gland insufficiency is tested by a blood test This is done as a day patient in hospital. First you have a blood test then are injected with a chemical then another blood test. You have to go in as a day patient incase of side effects from the chemical, but it only takes a couple of hours. The 2 blood tests are analysed and they can work out from this how well your adrenal glands are working(or not in my case) The symptoms of adrenal gland insufficency are constant fatigue and muscle pain and aches and overall weakness I was originally thought to have M.E. as the symptoms are similar until I was tested for AD insufficency. My consulant did the tests as i had been on long term steroids as a matter of routine, and that was when it was discoverd i had it after 5 years of being told i had M.E. hope this helps Sheila The test is called a short synathecen test, I would ask your GP or consultant about it as you have been on steroids long term too. Best wishes

You may also like...